Texas, 2002

Hail and Damaging Winds in Texas, September 18, 2002

September 18, 2002 · NWS MAF · 6 events in 6 counties and zones

Thunderstorms producing damaging winds affected parts of the Permian Basin and the Trans Pecos region. The most significant damage was in Midland County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$145,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Thunderstorms producing damaging winds affected parts of the Permian Basin and the Trans Pecos region. The most significant damage was in Midland County. Elsewhere, the damage was restricted to mainly power lines and poles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 18, 1:45 PM CST, 5 hours 50 minutes earlier.

Area forecast discussion, Sep 18, 1:45 PM CST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT WED SEP 18 2002

POTENT MID/UPPER LEVEL TROUGH OVER UTAH PER CURRENT WATER VAPOR
IMAGERY WITH BACKSIDE 120KT UPPER LEVEL JET WILL DIG AND SHIFT
EASTWARD ACROSS WEST TEXAS DURING THE DAY THURSDAY.  THIS TROUGH WILL
FORCE A STRONG COLD FRONT CURRENTLY ACROSS KANSAS SOUTHWARD THROUGH
THE PERMIAN BASIN AND SOUTHEAST NEW MEXICO BY SUNRISE THURSDAY AND
THROUGH SOUTHWEST TEXAS AND BIG BEND BY MIDDAY THURSDAY.

PRECEDING THE COLD FRONT...WARM BREEZY DOWNSLOPE WINDS WITH NEAR
RECORD TEMPERATURES IN THE 90S HAVE RESULTED IN AFTERNOON CAPE
VALUES 1500-2000 J/KG ACROSS THE PERMIAN BASIN AND SOUTHEAST NEW
MEXICO.  A FEW STORMS HAVE FIRED THIS AFTERNOON NEAR THE GUADALUPE
AND DAVIS MOUNTAINS AND ACROSS THE NORTHERN PERMIAN BASIN.  A WEAK
SURFACE DRYLINE IS EXPECTED TO MIX EASTWARD LATER THIS AFTERNOON...
WITH ISOLATED THUNDERSTORMS FIRING LATER THIS AFTERNOON EAST OF A
MIDLAND TO FORT STOCKTON TO BIG BEND LINE.  A SPECIAL KMAF 18Z
SOUNDING INDICATED A LIFTED INDEX OF MINUS 6 AND CAPE OF 2800 J/KG...
THUS A FEW CELLS EASTERN PERMIAN BASIN ALONG THE DRYLINE MOISTURE
CONVERGENCE COULD CONTAIN LARGE HAIL AND DAMAGING WINDS DURING THE
EARLY EVENING HOURS.

IN RESPONSE TO STRONG DYNAMIC LIFTING IN THE VICINITY OF THE COLD
FRONT...THE ATMOSPHERE SHOULD RAPIDLY MOISTEN AND COOL RESULTING IN
SCATTERED SHOWERS AND THUNDERSTORMS OVERNIGHT ACROSS THE PERMIAN
BASIN AND SOUTHEAST NEW MEXICO.  STRONG POST-FRONTAL COLD AIR
ADVECTION WITH BREEZY NORTH WINDS WILL KEEP TEMPERATURES STRUGGLING
TO REACH 80F DURING THE DAY THURSDAY WITH A FEW LINGERING MORNING
SHOWERS. SURFACE HIGH PRESSURE BUILDING ACROSS WEST TEXAS THURSDAY
AFTERNOON WILL CLEAR SKIES WITH COOL FRIDAY MORNING LOWS IN THE 50S.
TEMPERATURES ARE EXPECTED TO QUICKLY REBOUND TO SEASONAL NORMALS
DURING THE DAY FRIDAY THROUGH THE WEEKEND.

MAF  63/80/52/85   2100
LSA  58/75/50/85   2100
6R6  70/86/60/86   2100
MRF  56/78/47/76   1100
CNM  63/80/51/88   2100

.MAF...
TX...NONE.
NM...NONE.

R.FAGEN

In the hours before

Special weather statement, Sep 18, 2:20 PM CST, 5 hours 15 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-190400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
320 PM CDT WED SEP 18 2002

.SYNOPSIS...
A STRONG UPPER LEVEL LOW PRESSURE SYSTEM ACROSS THE ROCKIES WILL
MOVE EAST AND BE LOCATED ACROSS THE WESTERN HIGH PLAINS BY THURSDAY
MORNING. AT THE SURFACE A TROUGH WILL MOVE EAST AND BE LOCATED ACROSS
THE EXTREME WESTERN LOW ROLLING PLAINS AND EASTERN PERMIAN BASIN BY
LATE THIS EVENING. AS THE UPPER LEVEL LOW APPROACHES WEST TEXAS THIS
EVENING...THUNDERSTORMS WILL BE POSSIBLE TONIGHT AHEAD OF THE SURFACE
TROUGH...SOME THUNDERSTORMS MAY BECOME SEVERE. THUNDERSTORMS WILL ALSO
BE POSSIBLE ACROSS SOUTHEAST NEW MEXICO AND THE WESTERN PERMIAN
BEHIND THE SURFACE TROUGH BUT AHEAD OF THE UPPER LEVEL SYSTEM. IT WILL
BE WINDY TONIGHT IN THE GUADALUPE MOUNTAINS.

.WEATHER HAZARDS...
THUNDERSTORMS...
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS
SOUTHEAST NEW MEXICO AND WEST TEXAS TONIGHT DUE TO THE EFFECTS OF
A STRONG UPPER LEVEL LOW PRESSURE SYSTEM AND A SURFACE TROUGH. THE
STRONGEST THUNDERSTORM POTENTIAL WILL BE AHEAD OF THE SURFACE TROUGH
ACROSS THE EXTREME WESTERN LOW ROLLING PLAINS AND THE EASTERN PERMIAN
BASIN...EAST OF A LAMESA...ODESSA...TO ALPINE LINE. A FEW STORMS IN
THIS REGION MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

12

The radar

The Lubbock radar (KLBB), 97 km away, was scanning. The volume nearest the first event began at 01:37 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Borden

When
September 18, 7:35 PM CST
Where
Borden County, 17 mi NE of Gail
Measured
54 kt (62 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.933, -101.233

A severe thunderstorm wind gust was measured by the Texas Mesonet.

Thunderstorm Wind, Midland

When
September 18, 8:25 PM CST to 8:50 PM CST
Where
Midland County, Midland
Measured
65 kt (75 mph)
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
32.000, -102.083

Damaging thunderstorm winds were reported from the city of Midland to Greenwood. A total of nineteen power poles were blown down by the winds. The hardest hit areas were near Greenwood, where a NWS damage survey indicated that several weakly constructed homes received minor roof damage, along with one business. In addition, windows were blown out of seven vehicles in a church parking lot. No injuries were reported.

Hail, Howard

When
September 18, 8:50 PM CST to 9:00 PM CST
Where
Howard County, 5 mi SE of Big Spring
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.200, -101.400

Thunderstorm Wind, Reeves

When
September 18, 9:20 PM CST to 9:30 PM CST
Where
Reeves County, 12 mi N of Pecos
Measured
70 kt (81 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
31.583, -103.483

Local officials reported severe thunderstorm wind gusts which blew down powerlines along Hghway 285 from 12 miles north of Pecos to the city.

Thunderstorm Wind, Martin

When
September 18, 10:00 PM CST
Where
Martin County, Stanton
Measured
56 kt (64 mph)
Reported by
TRAINED SPOTTER
Coordinates
32.133, -101.800

Thunderstorm Wind, Glasscock

When
September 18, 10:00 PM CST
Where
Glasscock County, Countywide
Measured
70 kt (81 mph)
Property damage
$35,000
Reported by
UTILITY COMPANY
Coordinates
31.867, -101.517

The local utility company reported that powerlines were blown down across a large part of Glasscock County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315592, 5315588, 5315587, 5315589, 5315590, 5315591.